Texas, 2019

High Wind in Texas, February 8, 2019

February 8, 2019 · NWS MAF · 1 event in 1 county or zone

A strong cold front brought sustained northeast winds in excess of 40 mph for several hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front brought sustained northeast winds in excess of 40 mph for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 4:15 AM MST, 36 minutes earlier.

Area forecast discussion, Feb 8, 4:15 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
515 AM CST Fri Feb 8 2019

.AVIATION...
12Z TAF issuance
Northeast winds will become breezy late this morning behind the
strong cold front that moved through Thursday. Mid level clouds
will also increase but remain VFR.

&&

.PREV DISCUSSION... /issued 420 AM CST Fri Feb 8 2019/

DISCUSSION...
Upper low off the CA coast will weaken as it moves ashore putting
the region into SW flow aloft.  A secondary low will follow it down
the NW coast Saturday develop into a long wave trough that will
reach the Rockies Monday.  High pressure builds in behind it.

A cold front moved through the area last night bringing much colder
air to the region.  Morning temps were already in the teens and
20s... as of 10z Tatum has already reached 13 degrees.  Temperatures
will be unseasonably cold today as cold air advection... an easterly
wind... and ample cloud cover combine to keep temps down. Highs
today will generally be in the 30s and 40s with some 50s along the
Rio Grande.  Not much warming Saturday but readings return to
near normal by Sunday.  Highs in the 60s and 70s expected next week.

Guidance pointing to a possible high wind event through GDP this
morning but pressure gradient not strong and wind speeds across the
plains have not been strong either.  Therefore will not issue a
warning but speeds could approach criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  22  42  33 /   0   0   0   0
Carlsbad                       42  22  44  27 /   0   0   0   0
Dryden                         44  29  47  34 /   0   0   0   0
Fort Stockton                  42  26  48  36 /   0   0   0   0
Guadalupe Pass                 34  20  44  38 /   0   0   0   0
Hobbs                          38  21  42  29 /   0   0   0   0
Marfa                          43  19  53  28 /   0   0   0   0
Midland Intl Airport           40  24  45  34 /   0   0   0   0
Odessa                         40  22  45  35 /   0   0   0   0
Wink                           42  25  47  31 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/99/
Hazardous weather outlook, Feb 8, 2:47 AM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
347 AM CST Fri Feb 8 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
347 AM CST Fri Feb 8 2019 /247 AM MST Fri Feb 8 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong northeast winds are possible today through Guadalupe Pass
behind a cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 8, 4:51 AM MST to 1:42 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803938.